safety medical

Neurontin (Gabapentin) Withdrawal Symptoms

As with any medication that you consume, there are potential gabapentin withdrawal symptoms to be aware of when you are prescribed this anticonvulsant and drastically alter the amount that you are taking. The side effects from the gabapentin withdrawal can be minimized by following the direction of your physician which usually entails a gradual weaning from the medication over a period of time. Whether you are consuming a large dose or a small dose, the more regularly you consume Neurontin the greater the chances of experiencing the gabapentin withdrawal symptoms are.

Beyond the common side effects that people experience when they are on Neurontin including, dizziness, fatigue, weight gain, peripheral edema, mood swings, hyperactivity, and even hepatotoxicity, there are specific gabapentin withdrawal symptoms that occur when you suddenly stop taking it. Because of the nature of the drug, regular use of Neurontin can build the levels in the bloodstream in such a way that the body adapts to this constant supply. When you don’t give it what it is used to there are a number of specific and potentially severe gabapentin withdrawal symptoms that are similar to alcohol or benzodiazepine withdrawals. Some of these symptoms to be aware of include insomnia, anxiety, disorientation, sensitivity to light, headaches, heart palpitations, hypertension, flu like symptoms, and chest pain. There have even been reports that rapid termination of high doses of Neurontin could result in a seizure, among people that have no history of epilepsy. The best way to safeguard against all of these negative gabapentin withdrawal symptoms is to gradually reduce the dosage under the supervision of a doctor, over a period of weeks or even months.

There is a link between Neurontin and suicidal thoughts as well as depression. If you experience these side effects it is important that you continue taking the prescribed dosage to avoid the gabapentin withdrawal symptoms, but that you seek medical attention right away. Depending on the severity of these side effects it may be better to stop abruptly and deal with the gabapentin withdrawal side effects, but this determination needs to be guided by your doctor.

The gabapentin withdrawal symptoms are typically scene within just a few days of not consuming the medication. If the side effects are too strong it is possible to re-introduce the medication and try again at a slower rate. Discussing these options with your physician and making sure that you can recognize the gabapentin withdrawal symptoms will allow you make the healthiest decision, with your doctor, for your individual situation.

4.27 / 531 votes (click to rate this article)

Comments

My daughter has had her first dose of gabapentin 300 mg for pain in her back, her physician wants her to take it for 2 months, how will I know if she is havind adverse reactions. thank you

i was just prescribed neuronton for cronic pain in my feet...im a little scared because i just read that you can experiense severe withdrawl symptoms when .you stop taking it...i am a recovering addict...so i have been through withdrawl...its HELL! So just becareful make sure you ween her off of them slowly so she doesnt get sick...you do not want her to go through that...its terrible

Took it yrs ago and went back on in 2011. As of Aug. 1,2014 Anthem BC will no longer cover it or it's FMS version Lyrica. GABA is a main component of Lyrica. They say there is a compound in it not approved by the FDA Withdrawal has been shorter this time due to their demand and I experience hot and cold sensitivity,' lots of tremors and arms jerk. Sleeplessness. Highly sensitive to loud sounds and irritable.Anxiety feeling or hypertension- whatever makes your body feel like it's buzzing is the worst. Good luck all. If you want to go off it take it slow like I was able to the first time. Two weeks for every 300mg.

I only take 100 mg daily for migraine prevention but I want to stop. My neurologist says I can just stop taking it with only 100 mg. Does anyone know if this is true. I have gone through withdrawal from Tramadol and it is hell. Any suggestions will be appreciated. Thanks

100mg should be fine even if you cut it down to every second day then every third day if you felt better doing it that way

I have been on gabapentin for 8 years taking 3200mg per day. I had to stop and have come from that to 0 in just over 1 week which is what doctor wanted. I am now worried that the withdrawal will get worse after what I just read. I have had a hellish ten days. Very worried

I am on 900 mg per day and I have myasthenia Gravis. I have been on this three months and my fatigue is worsening. Anyone else oou there with MG and taking neurontin? I plan to step down 300 mg per week. Any advice?

I just weaned off gabapentin after 2 yrs 4 months. My back was injured in a car accident and over time have been placed on the back surgery waiting list. I was taking 600 mg 3 times a day. My fatigue went from bad to awful, to the point I needed to come off it and to evaluate my pain tolerance. I don't normally surf or answer people on the web but I needed answers on the gabapentin withdrawal symptoms as I haven't been able to eat, I feel sick, etc. Then I came across your correspondence. I discovered just this last week, I didn't have that extreme tiredness and for me, having MG this has been the trade off. I felt I was working in a fog all the time and have talked with others who felt the same. I'm not so sure this is a good drug for people like us, however, it did help me to walk. But surgery seems to be inevitable which I don't relish the recovery because it always takes us a little longer to feel stronger or steriods. Good luck.

I have been taking 1200 mg of gabapentin a day in the form of 300 mg capsules, with one in the morning, and at noon, with two in the evening.

I have termed it my miracle drug for nerve pain from spinal stenosis. However, I have begun to link it with some other unpleasant symptoms.

As an experiment I stopped taking it two days ago, and so far haven't had any side effects. Should I be worried? I still have a supply so could resume taking it in smaller doses. I wanted to ask because I know my sister got weaned off of it and she was taking a much smaller amount for a shorter period of time. Should I call my doctor?

Leave a Reply

Submit comment